1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin drops

Discussion in 'Ask A Question' started by rosemaree, Sep 28, 2021.

  1. rosemaree

    rosemaree LADA · Well-Known Member

    Messages:
    146
    Likes Received:
    37
    Trophy Points:
    68
    I have noticed that after injecting a little drop of insulin forms on the tip of the needle. I was a bit worried it was not being injected properly, so tried to leave the needle in for a few extra seconds, but it doesn't seem to make that much difference.

    Does anyone else experience this? And is there any way to stop it from happening? I don't want to be giving myself wrong doses :wideyed:
     
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,644
    Likes Received:
    7,512
    Trophy Points:
    298
    Completely normal and not something to worry about!
    Do you do an airshot of 1 or 2 units before injecting to test the needle? If so, the drop of insulin is what remains on the needle from the airshot.
     
    • Agree Agree x 1
  3. Fenn

    Fenn Type 1.5 · Well-Known Member

    Messages:
    951
    Likes Received:
    1,202
    Trophy Points:
    178
    I think in the grand scheme of things, it’s a tiny amount, think how much comes out in the airshot.
     
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    15,705
    Likes Received:
    11,642
    Trophy Points:
    298
    Hi,

    Yeah, it can sometimes happen to me..

    Though, I have a therory that any trapped air caught between the bung being pushed down the cartridge &'the insulin is like a cushion causing a delayed rebound effect alowing a minuscule amount of insulin out the end of the needle with no resistance when withdrawn from the tissue??

    Only a theory mind you. A little like brakes on a vehicle getting "spongy" with an airlock in the brake fluid pipe?
     
  5. rosemaree

    rosemaree LADA · Well-Known Member

    Messages:
    146
    Likes Received:
    37
    Trophy Points:
    68
    @Antje77, yes I use 1u to check!

    @Fenn, that makes sense, I think I worry when I'm only doing 2-3 units to start with.

    @Jaylee, yes, even the bubbles in the cartridge, I can't always get them out completely. I was wondering if it was the temp change as well, I've been using it out the fridge.
     
  6. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,644
    Likes Received:
    7,512
    Trophy Points:
    298
    There's no need to. They're stuck to the side of the cartridge, insulin comes from the middle, so you won't be injecting bubbles instead of insulin.
    It's called an air shot because you shoot it in the air, not because you need to get rid of the air.

    The confusion likely stems from movies and intravenous shots, where it is important to get rid of bubbles.
     
    • Like Like x 1
  7. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    15,705
    Likes Received:
    11,642
    Trophy Points:
    298
    Oddly, I've noticed it happen after a flight?
    My pens & insulin is in the cabin with me. However, could be pressure changes in atmosphere?? Altitude..though the cabin is pressurised, I presume..
     
    • Like Like x 1
  8. chrisbug

    chrisbug Type 1 · Well-Known Member

    Messages:
    99
    Likes Received:
    48
    Trophy Points:
    58
    I do a 2 unit air shot, when I press the button on injection I do it really slowly and keep the needle in for a count of five.
    (I've had insulin dribble back out of the injection site when I've done it quickly before), and this method seems to work for me.
    I also get single drop form when the needle is removed sometimes, but it's not something I've paid lots of attention too, I thought that there is still insulin in the needle and as it's removed from the skin the suction action pulls that drop from the needle? A bit like running a finger across an off bath tap, water in the tap/pipe will dribble out. I'm sure someone can be more scientific if this is accurate?
     
    • Like Like x 2
  9. ert

    ert Type 1 · Well-Known Member

    Messages:
    2,372
    Likes Received:
    2,937
    Trophy Points:
    198
    I agree. Leave the needle tip inserted and count to ... (10 for me - the training I received at the hospital).
     
    • Like Like x 1
    • Agree Agree x 1
  10. jape

    jape Type 2 · Well-Known Member

    Messages:
    64
    Likes Received:
    30
    Trophy Points:
    58
    Mississippi one,Mississippi two, Mississippi three, Mississippi four, Mississippi five, and then I pull the needle out.
     
    • Like Like x 1
  11. rosemaree

    rosemaree LADA · Well-Known Member

    Messages:
    146
    Likes Received:
    37
    Trophy Points:
    68
    I leave it in for a count of 10 as well, it seems to help with the droplet a bit more than if I do 5.

    Thanks everyone :cat:
     
    • Friendly Friendly x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook